Iowa, 2011

Hail in Iowa, June 5, 2011

June 5, 2011 · NWS DMX · 10 events in 3 counties and zones

The cold front that moved through the state the previous day stalled near the Iowa-Missouri border. The airmass was relatively unstable just to the south of the front with CAPE around 3000 J/kg and lifted indices in the -6 to -9 C range along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$80,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front that moved through the state the previous day stalled near the Iowa-Missouri border. The airmass was relatively unstable just to the south of the front with CAPE around 3000 J/kg and lifted indices in the -6 to -9 C range along the front. Moisture convergence took place with precipitable water values increasing to just over 1.5 inches. The shear environment had improved somewhat from the previous night with 40 kts of shear available. CAPE in the -10 to -30 C layer of the atmosphere was in the 500 to 600 J/kg range, though the freezing level was quite high, 13,500 feet. The upper level front remained draped across Iowa. Thunderstorms developed in the predawn hours. One cell became severe and produced nickel size hail in the Pella area of Marion County. The storms continued to intensify as they tracked east-southeast. Golf ball to near tennis ball size hail fell in Mahaska County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 5, 2:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jun 5, 2:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
314 AM CDT SUN JUN 5 2011

.SHORT TERM /TODAY/...
EXPECT EARLY MORNING PRECIPITATION TO PERSIST INTO BEGINNING OF
PERIOD...ESPECIALLY ACROSS SOUTH...BUT WILL BEGIN TO DECREASE AS
AXIS OF THETA-E WEAKENS AND PUSHES NORTHEAST. HAVE THEREFORE
INCLUDED SLIGHT CHANCE MENTION FOR SOUTHERN CWA IN THE MORNING. COLD
FRONT HAS BECOME LESS WELL DEFINED...BUT IS STILL NEAR THE
IOWA/MISSOURI BORDER. THE FRONT WILL BEGIN TO LIFT NORTHWARD
THROUGHOUT THE DAY...BRINGING CHANCES FOR THUNDERSTORMS DEVELOPMENT
ALONG AND AHEAD OF IT...AS CAPE VALUES OF 2000-3000 J/KG SURGE NORTH
WITH FRONT. SHEAR VALUES ALSO LOOK FAVORABLE FOR STORMS THAT DEVELOP
TO HOLD TOGETHER...WHICH COULD LEAD TO A RISK FOR SEVERE WEATHER.
STEEPER LAPSE RATES COULD ALLOW FOR SEVERE HAIL...AND DAMAGING
WINDS. HAVE ONLY INCLUDED A CHANCE MENTION FOR STORMS ACROSS THE
SOUTH IN THE AFTERNOON. FRONT WILL CONTINUE TO DECAY WHICH MAY NOT
BE ENOUGH FORCING TO GET STORMS TO FIRE.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
MAIN STORY FOR THE NEXT SEVERAL DAYS WILL BE THE RETURN OF THE WARM
FRONT AND HOT WEATHER COMING UP FOR MONDAY AND TUESDAY. PATTERN
REMAINS BLOCKED BY RIDGE OVER THE CENTRAL US FOR NOW. MOISTURE POOL
JUST TO THE SOUTH OF THE STATE AT H850 WITH VERY WEAK RETURN FLOW ON
THE BACK SIDE OF THE BOUNDARY EARLY SUNDAY. THE FRONT WILL GRADUALLY
LIFT NORTH TONIGHT WITH SOME LIFT EXPECTED AS THE FRONT MIGRATES
BACK NORTH OF THE REGION ON MONDAY IN RESPONSE TO DEEPENING LOW
PRESSURE OVER THE HIGH PLAINS. THIS SHOULD PRODUCE SOME SHOWERS AND
THUNDERSTORMS OVER CENTRAL AND NORTHERN IOWA TONIGHT AND EARLY
MONDAY...BEFORE MIXING TAKES OVER AND DIMINISHES THE LITTLE LOW
LEVEL JET SUPPORT THAT OCCURS TONIGHT. THOUGH H850 TEMPS HAVE COOLED
INTO THE UPPER TEENS AS OF 00Z SUN...TEMPS RAPIDLY WARM OVER THE
SOUTHWEST AND SOME OF THIS WILL BE PULLED NORTHEAST BY MONDAY.
MODELS SUGGESTING H850 TEMPS TO REACH THE LOW TO MID 20C RANGE BY
MONDAY AFTERNOON...POSSIBLY TUESDAY AS WELL. BY MONDAY AFTERNOON
HIGHS WILL REACH THE MID 90S WITH DEW POINTS IN THE MID TO UPPER 60S
AS SOME MIXING IS EXPECTED. THIS WILL PUSH HEAT INDICES INTO THE MID
TO UPPER 90 RANGE...POSSIBLY REACHING 100 IN THE SOUTH AND WEST.
GIVEN THE EARLY OCCURRENCE OF SUCH SUMMER LIKE CONDITIONS...A HEAT
ADVISORY MAY BE NEEDED TO ALERT THE PUBLIC.  FOR NOW...WILL LET THE
DAY SHIFT LOOK AT THIS ONCE MORE PRIOR TO ANY HEADLINES. AT
H700...TEMPS WILL WARM TO +10C TO +12C BOTH MONDAY AND TUESDAY AND
WITH LITTLE FORCING OR SFC CONVERGENCE TO SPEAK OF THE AREA SHOULD
REMAIN QUIET. THE ONLY CHANCE FOR ANY STORMS WILL LIKELY BE OVER THE
FAR NORTH...GIVEN THE PROXIMITY OF THE FRONT ACROSS SOUTHERN MN. FOR
NOW...WILL LEAVE DRY. LITTLE CHANGE IS EXPECTED ON TUESDAY WITH
SIMILAR CONDITIONS... THOUGH SLIGHTLY COOLER ALOFT. ALONG WITH THIS
SOME CLOUDS ARE EXPECTED AND HAVE TRIMMED HIGHS A FEW DEGREES. WINDS
INCREASE ALOFT ON TUESDAY AND WILL HAVE LITTLE TROUBLE MIXING IN THE
AFTERNOON. THIS MAY ALSO TEND TO HOLD TEMPS DOWN A BIT. WINDS SHOULD
APPROACH 30 MPH AT TIMES WITH HIGHER GUSTS CENTRAL AND WEST. AS THE
TROUGH WEST DEEPENS ON TUESDAY NIGHT AND WEDNESDAY...SOME SCT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. BOTH MONDAY NIGHT
AND TUESDAY NIGHT LOOK RATHER WARM...WITH LOWS IN THE LOWER 70S.
THIS WILL LEAD TO ANOTHER WARM DAY ON WEDNESDAY SOUTH PRIOR TO
FRONTAL ARRIVAL AS HIGHS REACH THE MID 80S NORTH TO LOWER 90S SOUTH.
BY WED EVENING STORMS FIRING ALONG THE BOUNDARY SHOULD HELP PUSH IT
SOUTH OF THE STATE WITH A BREAK ON THE WAY FOR THURSDAY PRIOR TO THE
FRONT LIFTING BACK TO THE NORTH AGAIN FRIDAY AND SATURDAY. WITH HOT
DOME TO THE SOUTH AND MOISTURE POOL GOING NOWHERE...REPEATED
RAINFALL FROM THURSDAY THROUGH SATURDAY MAY RESULT IN HEAVY PRECIP
AMOUNTS OVER CENTRAL OR SOUTHERN IOWA. AT THIS POINT...RATHER
DIFFICULT TO FAVOR ONE AREA OVER ANOTHER. SOME CONCERNS FOR NOW IS
THAT THE MODELS MAY BE TOO BULLISH ON KEEPING THE FRONT IN SOUTHERN
IA.  THIS ALL HINGES ON WHETHER A STRONGER SFC LOW DEVELOPS OVER THE
SOUTHERN PLAINS AND HOW FAR NORTH THAT LOW TRACKS. THE 00Z GEM HAS
THE LOW MUCH FARTHER SOUTH...COMPARED TO THE GFS/EURO MODEL. TEMPS
WILL COME DOWN ONCE THE CONVECTION BEGINS...THOUGH WITH HUMIDITY
LEVELS INCREASING THE COMFORT METER WILL PROBABLY REMAIN LOW. A
STRONGER NORTHERN STREAM SHORTWAVE BY SATURDAY SHOULD HELP TO PUSH
ACTIVITY EAST OF REGION FOR A DAY OR TWO.

&&

.AVIATION...05/06Z
SOME FOG EXPECTED TO CONTINUE AT KOTM THROUGH THE OVERNIGHT
HOURS...WITH POSSIBILITY OF SOME ADDITIONAL CONVECTION DEVELOPING
ACROSS CENTRAL IOWA LATE TONIGHT AND MOVING EAST SOUTHEAST INTO KDSM
AND KOTM. STILL UNCERTAIN IF IT WILL DEVELOP SO HAVE MENTIONED WITH
A CB FOR NOW. OTHERWISE OTHER TIME PERIOD IS LATE THIS AFTERNOON
INTO THE EARLY EVENING WHEN STORMS EXPECTED TO DEVELOP ALONG SFC
BOUNDARY LIFTING NORTHWARD THROUGH THE STATE MAINLY IMPACTING KOTM
AND KDSM AGAIN. LIGHT AND VARIABLE WINDS TO SHIFT AROUND TO THE EAST
TO SOUTHEAST THROUGH THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AW
LONG TERM...REV
AVIATION...BEERENDS
Hazardous weather outlook, Jun 4, 7:24 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SAT JUN 4 2011

IAZ023>028-033>039-044-045-051015-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
824 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH QUARTER SIZED HAIL AND 60 MPH
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH HOTTER AND MORE HUMID WEATHER IS EXPECTED FROM MONDAY THROUGH
TUESDAY. HEAT INDEX VALUES WILL PEAK IN THE MID TO UPPER 90S
DURING THE AFTERNOON AND EVENING HOURS ON BOTH OF THOSE DAYS.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY
NIGHT. A SEVERE STORM MAY OCCUR. INTERMITTENT CHANCES FOR THUNDERSTORMS
EXIST WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE
THE RISK FOR SEVERE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

IAZ004-051015-
EMMET-
824 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO THUNDERSTORMS ARE FORECAST THROUGH TONIGHT.

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH HOTTER AND MORE HUMID WEATHER IS EXPECTED FROM MONDAY THROUGH
TUESDAY. HEAT INDEX VALUES WILL PEAK IN THE MID TO UPPER 90S
DURING THE AFTERNOON AND EVENING HOURS ON BOTH OF THOSE DAYS.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY
NIGHT. A SEVERE STORM MAY OCCUR. INTERMITTENT CHANCES FOR THUNDERSTORMS
EXIST WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE
THE RISK FOR SEVERE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

IAZ046>050-057>062-070>075-081>086-092>097-051015-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
824 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS LATE TONIGHT WITH
QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH HOTTER AND MORE HUMID WEATHER IS EXPECTED FROM MONDAY THROUGH
TUESDAY. HEAT INDEX VALUES WILL PEAK AT NEAR 100 DEGREES DURING
THE AFTERNOON AND EVENING HOURS ON BOTH OF THOSE DAYS.

A SLIGHT RISK FOR SEVERE WEATHER EXISTS ON SUNDAY INTO SUNDAY
NIGHT. INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY
NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE THE RISK FOR
SEVERE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

IAZ005>007-015>017-051015-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
824 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH HOTTER AND MORE HUMID WEATHER IS EXPECTED FROM MONDAY THROUGH
TUESDAY. HEAT INDEX VALUES WILL PEAK IN THE MID TO UPPER 90S
DURING THE AFTERNOON AND EVENING HOURS ON BOTH OF THOSE DAYS.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY
NIGHT. A SEVERE STORM MAY OCCUR. INTERMITTENT CHANCES FOR THUNDERSTORMS
EXIST WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE
THE RISK FOR SEVERE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

MJB

In the hours before

Special weather statement, Jun 5, 1:06 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
206 AM CDT SUN JUN 5 2011

IAZ097-050800-
DAVIS-
206 AM CDT SUN JUN 5 2011

...STRONG THUNDERSTORMS CAPABLE OF SMALL HAIL...

AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL DAVIS COUNTY...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PULASKI BY 225 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

WILKINS
Special weather statement, Jun 5, 2:52 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CDT SUN JUN 5 2011

IAZ074-075-050945-
MAHASKA-MARION-
352 AM CDT SUN JUN 5 2011

...STRONG STORMS TO MOVE EAST...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 15 MILES NORTHWEST OF OSKALOOSA...MOVING EAST
AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THE THUNDERSTORMS WILL BE NEAR...
  LEIGHTON BY 400 AM CDT...
  OSKALOOSA AND BEACON BY 415 AM CDT...
  UNIVERSITY PARK BY 420 AM CDT...
  KEOMAH VILLAGE BY 425 AM CDT...
  ROSE HILL AND 7 MILES NORTH OF OSKALOOSA AIRPORT BY 435 AM CDT...
  7 MILES NORTH OF FREMONT BY 440 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

WILKINS

The radar

The Des Moines radar (KDMX), 76 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Marion

When
June 5, 3:00 AM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.410, -92.920

Hail, Marion

When
June 5, 3:03 AM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.410, -92.920

Hail, Mahaska

When
June 5, 3:40 AM CST
Where
Mahaska County, 0.52 mi W of Oskaloosa
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.300, -92.660

Dime to nickel size hail.

Hail, Mahaska

When
June 5, 3:41 AM CST
Where
Mahaska County, 2.59 mi SW of Oskaloosa
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.270, -92.680

Hail, Mahaska

When
June 5, 3:44 AM CST
Where
Mahaska County, 2.59 mi SW of Oskaloosa
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.270, -92.680

Hail, Mahaska

When
June 5, 3:45 AM CST
Where
Mahaska County, 2.59 mi SW of Oskaloosa
Measured
2 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.270, -92.680

Hail, Mahaska

When
June 5, 3:45 AM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.290, -92.640

Hail, Mahaska

When
June 5, 3:45 AM CST
Where
Mahaska County, 2.59 mi SW of Oskaloosa
Measured
3 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.270, -92.680

Hail, Poweshiek

When
June 5, 5:15 AM CST
Where
Poweshiek County, Hartwick
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.780, -92.350

Relayed by County Dispatch.

Hail, Poweshiek

When
June 5, 5:15 AM CST
Where
Poweshiek County, 2.07 mi SE of Brooklyn Arpt
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.730, -92.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296544, 296545, 296551, 296552, 296553, 296554, 296562, 296573, 296563, 296564.